Alert archive / Iowa / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 258, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Aug 15, 2017, 2:07 PM CDT for 4 counties in Iowa. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 15, 2017, 2:07 PM CDT (19:07 UTC)
- Expired
- Aug 15, 2017, 2:45 PM CDT
- In force
- 38 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Lucas County, IA, Mahaska County, IA, Marion County, IA, Monroe County, IA
The radar
The Des Moines radar (KDMX), 90 km from the middle of the area, began a volume at 19:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 7.1 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 996 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 72 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
187 WUUS53 KDMX 151907 SVRDMX IAC117-123-125-135-151945- /O.NEW.KDMX.SV.W.0258.170815T1907Z-170815T1945Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Des Moines IA 207 PM CDT TUE AUG 15 2017 The National Weather Service in Des Moines has issued a * Severe Thunderstorm Warning for... Northern Monroe County in south central Iowa... Northeastern Lucas County in south central Iowa... Southeastern Marion County in south central Iowa... Southwestern Mahaska County in south central Iowa... * Until 245 PM CDT. * At 207 PM CDT, a severe thunderstorm was located 10 miles northeast of Chariton, moving northeast at 25 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Lovilia, Bussey, Harvey, Williamson, Hamilton and Marysville. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Torrential rainfall is occurring with this storm, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4096 9315 4111 9329 4136 9294 4114 9267 TIME...MOT...LOC 1907Z 234DEG 22KT 4109 9314 HAIL...<.75IN WIND...60MPH $$ Zogg
2 follow-up statements
978 WWUS53 KDMX 151930 SVSDMX Severe Weather Statement National Weather Service Des Moines IA 230 PM CDT TUE AUG 15 2017 IAC117-123-125-135-151945- /O.CON.KDMX.SV.W.0258.000000T0000Z-170815T1945Z/ Monroe IA-Lucas IA-Marion IA-Mahaska IA- 230 PM CDT TUE AUG 15 2017 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM CDT FOR NORTHERN MONROE...NORTHEASTERN LUCAS...SOUTHEASTERN MARION AND SOUTHWESTERN MAHASKA COUNTIES... At 230 PM CDT, a severe thunderstorm was located 9 miles southeast of Knoxville, moving northeast at 35 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Lovilia, Bussey, Harvey, Hamilton and Marysville. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Torrential rainfall is occurring with this storm, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4098 9310 4115 9324 4136 9294 4114 9267 TIME...MOT...LOC 1930Z 242DEG 32KT 4120 9302 HAIL...<.75IN WIND...60MPH $$ Zogg
524
WWUS53 KDMX 151941
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
241 PM CDT TUE AUG 15 2017
IAC117-123-125-135-151951-
/O.EXP.KDMX.SV.W.0258.000000T0000Z-170815T1945Z/
Monroe IA-Lucas IA-Marion IA-Mahaska IA-
241 PM CDT TUE AUG 15 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN MONROE...NORTHEASTERN
LUCAS...SOUTHEASTERN MARION AND SOUTHWESTERN MAHASKA COUNTIES WILL
EXPIRE AT 245 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However gusty winds
are still possible with this thunderstorm.
LAT...LON 4098 9310 4115 9324 4136 9294 4114 9267
TIME...MOT...LOC 1941Z 234DEG 22KT 4123 9297
$$
ZoggWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 12:54 PM CDT, 1 hour 13 minutes earlier.
Area forecast discussion, Aug 15, 12:54 PM CDT, 1 hour 13 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 1254 PM CDT Tue Aug 15 2017 .SHORT TERM.../Today through Tonight/ Issued at 421 AM CDT Tue Aug 15 2017 Several concerns today and tonight with the first item focused on the dense fog across northern portions of the forecast area. Even with the high clouds streaming into this location, the radiative cooling effective continues to keep the dense fog and has actually thickened and expanded further eastward toward the Waterloo location. Confident enough that the blanket of dense fog will persist through the mid-morning hours and may consider expanding the advisory further south and east. Some fog has developed over the far south as well, but for now has remain above advisory guidance. Now the latest RAP, HRRR and the ARW/NMM runs suggest the fog expands over much of the eastern portions of the forecast area and the dense fog meanders as far south as Interstate 80 but east of Interstate 35. For now, will handle this development with SPS if it does materialize. WRT to convection today and tonight. Convection has developed along and north of a stalled cold front extending across Nebraska due to a ribbon of Theta-E advection pushing northeast. Very slow movement with this convection and timing to move into western to northwest portions of the forecast area looks be after 14z this morning and delayed and cut back pops in the central portions of the CWA. Low confidence with this convection holding together as these are tied into the nose of the LLJ and looks to weaken later this morning. Still, HRRR and ESRL HRRR suggest some of this shower/storm activity to trickle into the west to northwest through midday. With the aforementioned boundary laid up across southern Iowa, could see redevelopment in this location later this afternoon and have low chance pops going across the central and south. Late tonight into Wednesday...delayed the timing of the onset of precip to be confined to just the northwest this evening. The main forcing looks to finally push into the west past 06z tonight with still plenty of dry air to contend with across the forecast area. Condensation pressure deficit along the 300-320K isentropic surfaces finally become low enough closer to 12z Wednesday. Low confidence with much of the CWA seeing any rain until past 09z Wednesday and the best chance looks to be over the west. Thus, may need to continue to trim back timing of pops further east overnight. .LONG TERM.../Wednesday through Monday/ Issued at 421 AM CDT Tue Aug 15 2017 Axis of moisture transports will shift into the state on Wednesday ahead of approaching system. As this flow veers toward the state, showers and thunderstorms will edge eastward through western Iowa on Wednesday morning and across much of the area during the day. The strength of the convection should be limited by cloud cover keeping instability values relatively low, however any breaks will allow for some destabilization. In addition, the atmosphere will be quite moist with PWATS near 2.00" by midday, therefore lapse rates will likely be near moist adiabatic limited overall severe potential. The bulk of QG forcing will pass through during the day and will progress east by Wednesday night with precipitation ending from west to east during the night. The aforementioned high PWATS should lead to pockets of heavier rainfall, however the antecedent dry conditions should preclude much in the way of widespread significant water issues during this time. Drier conditions will arrive by Thursday with Canadian airmass spreading southeast into the state and continuing into early Friday. Warm advection will begin Friday morning ahead of the next shortwave dropping southeast into the region. This will bring a threat of showers and a few storms by Friday evening into early Saturday across much of central Iowa. Much of the weekend should be relatively quiet with weak ridging passing through the area. Main concern will be with the return of moisture/increasing theta-e advection late Sunday into Monday ahead of the next system. This will bring an increased chances of storms Sunday night into early Tuesday from time to time. This may be problematic for eclipse watching in some locations as cloud cover may hamper viewing. && .AVIATION.../For the 18Z TAFS through 18Z Wednesday afternoon/ Issued at 1253 PM CDT Tue Aug 15 2017 Main concerns are ceilings/vis and convection chances. Decaying MCS moving slowly east over Iowa now. IFR/MVFR cigs have been slow to lift over areas of light rain/thunder and expect that afternoon will remain generally the same. Tonight boundary layer will lower again with IFR cigs again aft 05-06z north mainly. Will need to monitor due to convective trends and lingering morning stratus. Winds generally south southeast through period. Another chance at thunder nearer KFOD/KMCW toward 12z...though some uncertainty whether convection west of area overnight will affect any sites prior to 15z-18z Wednesday as it translates east with time. /rev && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Podrazik LONG TERM...Cogil AVIATION...REV
Hazardous weather outlook, Aug 15, 9:08 AM CDT, 4 hours 59 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 908 AM CDT Tue Aug 15 2017 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-161415- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 908 AM CDT Tue Aug 15 2017 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Scattered thunderstorms are expected today west and southwest into tonight. A few storms may produce small hail and gusty winds, however the main threat will be from localized heavy rainfall. .DAYS TWO THROUGH SEVEN...Wednesday through Monday The threat for storms will continue into Wednesday and Wednesday night. The main threat from localized heavy rainfall will continue during this time. A few storms may also have marginally severe hail and gusty winds Wednesday afternoon and evening. Additional storms will be possible Friday evening into early Saturday and once again by Sunday night into Monday. It is too early to determine the severe threat at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. REV
In the hours before
Special weather statement, Aug 15, 8:21 AM CDT, 5 hours 46 minutes before
Special Weather Statement National Weather Service Des Moines IA 821 AM CDT Tue Aug 15 2017 IAZ035>038-047>050-061-062-151530- Webster-Hamilton-Hardin-Grundy-Boone-Story-Marshall-Tama-Jasper- Poweshiek- Including the cities of Fort Dodge, Webster City, Iowa Falls, Eldora, Ackley, Grundy Center, Reinbeck, Conrad, Dike, Wellsburg, Boone, Ames, Marshalltown, Tama, Toledo, Traer, Dysart, Gladbrook, Newton, and Grinnell 821 AM CDT Tue Aug 15 2017 ...Patchy Dense Fog Will Linger Through 9 am This Morning... Fog continues with pockets of patchy dense fog possible through mid morning. Persons traveling this morning should be on the alert to rapidly changing driving conditions...with visibility dropping to one quarter mile or below at times. If you encounter dense fog...slow down and use low beam headlights or fog lights to assist your visibility. Be cautious near intersections and railroad crossings and allow extra stopping distance between you and the vehicle in front of you. The fog should gradually burn off between 900 am and 10 am this morning. IAZ084-085-095-096-151530- Lucas-Monroe-Wayne-Appanoose- Including the cities of Chariton, Albia, Corydon, Seymour, Allerton, Humeston, and Centerville 821 AM CDT Tue Aug 15 2017 ...Patchy Dense Fog Will Linger Through 9 am This Morning... Fog continues with pockets of patchy dense fog possible through mid morning. Persons traveling this morning should be on the alert to rapidly changing driving conditions...with visibility dropping to one quarter mile or below at times. If you encounter dense fog...slow down and use low beam headlights or fog lights to assist your visibility. Be cautious near intersections and railroad crossings and allow extra stopping distance between you and the vehicle in front of you. The fog should gradually burn off between 900 am and 10 am this morning. REV
Local storm report, Aug 15, 11:14 AM CDT, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1114 AM CDT TUE AUG 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1110 AM HEAVY RAIN 1 NNE ATLANTIC 41.42N 95.00W
08/15/2017 M1.79 INCH CASS IA CO-OP OBSERVER
THE RAIN FELL BETWEEN 9-11 AM CDT. STILL
RAINING LIGHTLY.
&&
BFSpecial weather statement, Aug 15, 1:38 PM CDT, 29 minutes before
Special Weather Statement National Weather Service Des Moines IA 138 PM CDT TUE AUG 15 2017 IAZ093>095-151930- Wayne IA-Ringgold IA-Decatur IA- 138 PM CDT TUE AUG 15 2017 ...STRONG STORMS ACROSS FAR SOUTHERN IOWA... At 137 PM CDT, Doppler radar was tracking a strong thunderstorm near Leon, moving east at 30 mph. Additional strong thunderstorms were located across Decatur County, also moving east at 30 mph. Winds in excess of 40 mph will be possible with these storms. Locations impacted include... Leon, Corydon, Lamoni, Allerton, Humeston, Kellerton, Grand River, Van Wert, Lineville, Garden Grove, Davis City, Decatur City, Clio, Pleasanton, South Lineville, Le Roy, Beaconsfield, Nine Eagles State Park and Lamoni Municipal Airport. LAT...LON 4088 9405 4089 9333 4058 9328 4057 9404 TIME...MOT...LOC 1837Z 254DEG 25KT 4067 9373 Zogg
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 15, 3:10 AM CDT | Dense Fog Advisory | DMX | Black Hawk, Bremer, Butler, Cerro Gordo, Emmet, Franklin and 8 more | 6 hr |
| Aug 15, 1:38 PM CDT | Special Weather Statement | DMX | Decatur, Wayne | 52 min |
| Aug 15, 2:56 PM CDT | Special Weather Statement | DMX | Wapello | 64 min |
| Aug 15, 6:35 PM CDT | Special Weather Statement | DMX | Crawford | 55 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.